Drug Induced Nutrient Depletion

 

 

Did you know that the medications you may be taking deplete nutrients from your body? 

 

Many commonly prescribed medications can interfere with the body’s ability to absorb and utilize nutrients. The drug to lower cholesterol, Lipitor, can deplete the body of coenzyme Q10 (CoQ10). CoQ10 is important for cellular energy production (ATP). It is a necessary element to help the strength of muscle contraction. Thus, a deficiency in CoQ10 can cause heart weakness, congestive heart failure and high blood pressure. Also, lowering cholesterol below safe levels can affect sexual desire, neurological problems and decreased mental capability.

 

Analgesics, like aspirin and other salicylates deplete folate and thiamin. Folate depletion can cause anemia and is needed to reduce homocysteine. Thiamine deficiency results in beriberi and is now seen mostly in alcoholics. Thiamine is needed for energy production, ATP, and deficiencies can result in contributing to neuropathy symptoms like tingling or burning feet and muscle tenderness.

 

Furosemide (Lasix) is well known to deplete potassium, but it also depletes magnesium, thiamin (vitamin B1), riboflavin (vitamin B2) and pyridoxine (vitamin B6). People who are on furosemide could begin to have problems with coordination, muscle tremors, and double vision.

 

Dr. Harold has supplements to balance the nutrient depletion that can occur with many medications.

 

 

© 2012 Dr. Harold Steinberg, D.C.

Website by Barr Creative